Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Midland/Odessa, TX

May 15, 2021Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this areal flood advisory at May 15, 2021, 11:20 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 11:20 PM CDT (04:20 UTC)
Expired
May 16, 2021, 2:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 199 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

398 
WGUS84 KMAF 160420
FLSMAF

Flood Advisory
National Weather Service Midland/Odessa TX
1120 PM CDT Sat May 15 2021

TXC043-371-443-160730-
/O.NEW.KMAF.FA.Y.0021.210516T0420Z-210516T0730Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-Pecos TX-Terrell TX-
1120 PM CDT Sat May 15 2021

The National Weather Service in Midland/Odessa has issued a

* Arroyo and Small Stream Flood Advisory for...
  East Central Brewster County in southwestern Texas...
  South Central Pecos County in southwestern Texas...
  Central Terrell County in southwestern Texas...

* Until 230 AM CDT.

* At 1120 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause arroyo and small stream flooding.

* Some locations that will experience flooding include...
  Sanderson, Dryden and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3028 10280 3034 10276 3040 10266 3041 10218
      3035 10181 3032 10174 3015 10176 3011 10178
      2998 10191 2992 10204 2988 10240 2990 10281
      2998 10289 3009 10288

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at May 15, 10:12 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 15, 10:12 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1012 PM CDT Sat May 15 2021

.UPDATE...

Clearing the western portions of the watch as the severe threat
has ended there. Strong storms will continue to move east across
the northern Permian Basin and portions of the Lower Trans Pecos.
Gusty winds and heavy rainfall are the main threats with these
storms.

&&

.PREV DISCUSSION... /issued 605 PM CDT Sat May 15 2021/

DISCUSSION...

Please see the 00z aviation discussion below.

AVIATION...
Currently have sct TSRA across region with all terminals under at
least VCTS until b/w 02-05z this evening. TS will move east with
remnant OVC prevailing across sites, but expect low cigs to
develop areawide with MVFR expected overnight into the AM before
clearing by 16z tomorrow. Borderline IFR possible at KHOB/KMAF by
12z as some guidance suggests, but will assess as clouds develop.
Gusty SW winds tomorrow PM.

PREV DISCUSSION... /issued 151 PM CDT Sat May 15 2021/

DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, May 15, 2:05 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 9:49 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
949 PM CDT Sat May 15 2021

TXZ075-082-278-279-160330-
Pecos TX-Terrell TX-Central Brewster County TX-
Davis Mountains Foothills TX-
949 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...NORTHEASTERN
BREWSTER AND CENTRAL TERRELL COUNTIES UNTIL 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Sanderson, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sanderson, Dryden, Marathon, Terrell County Airport and Sierra
Madera.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3016 10346 3049 10324 3081 10294 3083 10237
      3062 10191 3000 10204
TIME...MOT...LOC 0249Z 272DEG 49KT 3034 10279

89
Local storm report, May 15, 9:53 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
953 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      5 SW SEAGRAVES          32.89N 102.63W
05/15/2021                   Gaines             TX   SOCIAL MEDIA

            SOCIAL MEDIA VIDEO SHOWS 1-2 FEET OF FLOWING WATER ACROSS
            US HWY 62

&&

DEVIN.CHEHAK
Special weather statement, May 15, 10:13 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CDT Sat May 15 2021

TXZ046-047-051-052-160400-
Martin TX-Dawson TX-Howard TX-Borden TX-
1013 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...WESTERN
HOWARD...EASTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near O'donnell to 7 miles southwest of Lenorah.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Lamesa, Ackerly, Gail, Lenorah, Lamesa Municipal Airport,
Luther, Los Ybanez, Tarzan, Sparenberg, Arvana, Hancock, Big Spring
Country Club, Tenmile, Big Spring McMahon-Wrinkle Airpark, Knott,
Vealmoor, Stanton Municipal Aiport, Elbow and Key.

This includes Interstate 20 between mile markers 161 and 180.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3215 10143 3215 10201 3296 10201 3296 10145
TIME...MOT...LOC 0313Z 258DEG 23KT 3298 10193 3221 10192

89
Special weather statement, May 15, 10:24 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1024 PM CDT Sat May 15 2021

TXZ075-082-279-160415-
Pecos TX-Terrell TX-Central Brewster County TX-
1024 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS...NORTHEASTERN
BREWSTER AND CENTRAL TERRELL COUNTIES UNTIL 1115 PM CDT...

At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Sanderson, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sanderson.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3009 10196 3008 10281 3034 10318 3040 10307
      3041 10308 3083 10249 3062 10192
TIME...MOT...LOC 0323Z 263DEG 20KT 3023 10263

89
Special weather statement, May 15, 11:16 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1116 PM CDT Sat May 15 2021

TXZ047-048-052-053-160515-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
1116 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
BORDEN...HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON
COUNTIES UNTIL 1215 AM CDT...

At 1113 PM CDT, Doppler radar was tracking strong thunderstorms 11
miles north of Luther, or 11 miles south of Gail, moving east at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Big Spring, Snyder, Colorado City, Gail, Coahoma, Loraine, Sand
Springs, Lake Colorado City, Lake Colorado City State Park, Inadale,
Luther, Fluvanna, Colorado City Airport, J B Thomas Reservoir,
Westbrook, Cuthbert, Dunn, Knott, Vealmoor and Vincent.

This includes Interstate 20 between mile markers 175 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 10169 3296 10169 3296 10117 3297 10105
      3296 10066 3234 10067
TIME...MOT...LOC 0413Z 254DEG 33KT 3260 10142

29
Special weather statement, May 15, 11:17 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1117 PM CDT Sat May 15 2021

TXZ075-082-279-282-160515-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
1117 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS...EAST CENTRAL
BREWSTER AND TERRELL COUNTIES UNTIL 1215 AM CDT...

At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sheffield, Sanderson, Dryden, Terrell County Gas Plant, Terrell
County Airport and Bakersfield.

This includes Interstate 10 between mile markers 289 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 10283 3093 10240 3085 10185 3070 10181
      3062 10165 3055 10165 3042 10174 3034 10166
      3029 10176 2978 10176 2981 10182 2979 10182
      2978 10193 2982 10198 2979 10207 2988 10230
      2985 10237 2976 10239 2979 10249 2974 10262
TIME...MOT...LOC 0417Z 268DEG 23KT 3010 10232

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTSpecial Weather StatementMAFReeves42 min
May 15, 7:11 PM CDTSevere Thunderstorm WarningMAFGaines64 min
May 15, 7:16 PM CDTSpecial Weather StatementMAFAndrews44 min
May 15, 7:17 PM CDTSpecial Weather StatementMAFLoving43 min
May 15, 7:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Howard, Martin66 min
May 15, 7:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 15, 7:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 7:51 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 15, 8:00 PM CDTSpecial Weather StatementMAFWinkler45 min
May 15, 8:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 15, 8:03 PM CDTSpecial Weather StatementMAFGaines12 min
May 15, 8:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 15, 8:16 PM CDTSpecial Weather StatementMAFGaines29 min
May 15, 8:20 PM CDTSpecial Weather StatementMAFCrane40 min
May 15, 8:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson48 min
May 15, 8:44 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines31 min
May 15, 8:54 PM CDTSpecial Weather StatementMAFPecos51 min
May 15, 8:59 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson31 min
May 15, 9:04 PM CDTFlash Flood WarningMAFGaines3 hr
May 15, 9:11 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 15, 9:33 PM CDTSpecial Weather StatementMAFDawson, Martin42 min
May 15, 9:49 PM CDTSpecial Weather StatementMAFPecos, Terrell41 min
May 15, 10:13 PM CDTSpecial Weather StatementMAFDawson, Howard, Martin47 min
May 15, 10:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 15, 11:16 PM CDTSpecial Weather StatementMAFBorden, Howard, Scurry59 min
May 15, 11:17 PM CDTSpecial Weather StatementMAFTerrell58 min
May 16, 6:24 PM CDTSpecial Weather StatementMAFGlasscock51 min
May 16, 6:48 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 16, 6:49 PM CDTSpecial Weather StatementMAFUpton26 min

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.